Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 15, 2024, 6:47 PM CDT for Dubuque County, Jackson County, Iowa. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2024, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 15, 2024, 8:05 PM CDT
- In force
- 78 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dubuque County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1844 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:19 PM CDT, 28 minutes earlier. Its key messages:
- A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees.
- Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible.
- A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour.
- Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours.
Area forecast discussion, Jul 15, 6:19 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL Issued by National Weather Service Paducah KY 619 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees. - Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible. - A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour. - Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 256 PM CDT Mon Jul 15 2024 There is a Moderate Risk (level 4 of 5) for severe weather this afternoon into tonight for much of the outlook area, with an Enhanced Risk (level 3 of 5) across the south. Please monitor the weather closely and heed any warnings issued for your location! SPC mesoanalysis early this afternoon showed a mid-level vorticity max across E South Dakota/SW Minnesota/NW Iowa, positioned to the south of a 80 kt 300mb jet over northern Minnesota and Wisconsin. A zone of low-level moisture convergence was noted (where surface dewpoints were between 75 to 80 degrees!), stretching from central Iowa to the Quad Cities and into central Illinois. As large-scale ascent associated with the mid-level impulse overspreads the area late this afternoon/evening, this quasi- stationary zone of low- level convergence may aid in focusing the convective initiation. With extreme instability in place (3500 - 4500 J/kg MLCAPE), anticipate explosive convective development and rapid upscale growth into one, or possible a few, bowing line segments. Forward-propagating Corfidi vectors and W to SE sloping theta-e and 1000-500mb thickness contours should help in eventually guiding the MCS to the ESE or SE later into the evening. CAMs have been consistent on showing significant severe wind gusts in the strongest bowing segments and the HREF max wind gust output shows several corridors with values of 60-70+ kts. Greatest uncertainty is on the exact placement/track of the dominant surging MCS, with a northern scenario focused across the NE forecast area (NW Illinois) and another camp further south which would bring significant winds to a larger portion of eastern Iowa and northwest Illinois. To reiterate, today is a favorable setup for a higher end wind event (scattered 75+ mph gusts) due to a very unstable air mass, sufficient deep layer shear, steep mid-level lapse rates near 8 C/km, and theta-e index values near 35. A few tornadoes are possible in association with any surging storm segments as 0-3 km shear of 30+ kts supports development of mesovortices. There is also potential for very heavy rainfall with PWATs near 2". There could be a zone of training convection that leads to heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash flooding across the outlook area. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 256 PM CDT Mon Jul 15 2024 Cooler and less humid air will move into the region behind a cold front by Tuesday and last through the end of the week. Overnight lows in the 50s are forecast on several nights, giving our air conditioning a bit of a break. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 619 PM CDT Mon Jul 15 2024 Convection will pose a significant hazard to operations through the next few hours. Measured wind gusts at ground level of 70-80 kts have been reported in the last hour. This system will likely approach the KMLI-KDVN-KCLI corridor at similiar intensity and may produce winds over 50 kt as far south as KBRL. Ceilings and visibility will drop to near IFR and heavy thunderstorms and gusty winds may persist for around an hour before moving to the southeast. Areas of heavy rain may aid in fog formation in the early morning hours Tuesday with drier west winds and VFR conditions forecast for the daytime hours Tuesday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Ervin/Uttech AVIATION...JGG
Hazardous weather outlook, Jul 15, 3:45 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 345 PM CDT Mon Jul 15 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 345 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a Moderate risk, level 4 of 5, for this afternoon and evening for much of eastern Iowa and northwest Illinois. Very damaging winds to 85 mph, very large hail and a few tornadoes are likely. Torrential rain producing flash flooding is also possible. There is a flash flood watch for much of northwest Illinois through tonight. There is an Enhanced risk, level 3 of 5, for southeast Iowa, northeast Missouri, and western Illinois. Supercell thunderstorms with tornadoes and very large hail would initially be most likely in areas north of Interstate 80 this afternoon and early evening, followed by a damaging wind producing line of storms, moving from west to east towards early evening. Late in the evening, storms will become widespread and sink southward, and heavy rain will become the primary threat. Hot and humid conditions will be over the area through early this evening, with heat index readings topping between 100 and 110 degrees. A Heat Advisory is in effect through 8 PM. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. GENERAL STORM MOTION OF THE DAY: Toward the east around 30 mph this afternoon then southeast 45 to 60 mph this evening. Haase
In the hours before
Local storm report, Jul 15, 6:30 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
630 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Gst 2 W Paralta 42.05N 91.49W
07/15/2024 M67 MPH Linn IA Public
&&
GROSSLocal storm report, Jul 15, 6:36 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
636 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Dmg Rickardsville 42.58N 90.88W
07/15/2024 Dubuque IA Trained Spotter
4-6 inch tree limbs down.
&&Local storm report, Jul 15, 6:38 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
638 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tstm Wnd Dmg 1 NNE Robins 42.09N 91.66W
07/15/2024 Linn IA Public
1 foot diameter tree branch down, time
estimated from radar.
&&
GROSSLocal storm report, Jul 15, 6:45 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
645 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Gst 1 N South English 41.46N 92.09W
07/15/2024 E60 MPH Keokuk IA Public
&&Local storm report, Jul 15, 6:46 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
646 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Tstm Wnd Gst Elizabeth 42.32N 90.22W
07/15/2024 E60 MPH Jo Daviess IL Public
Estimated winds of 60 mph at the leading
edge of the line, with low visibility.
&&
TJGLocal storm report, Jul 15, 6:47 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
647 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg 3 NNE Cedar Rapids 42.01N 91.66W
07/15/2024 Linn IA Trained Spotter
Small tree down along with several tree
branches. Time estimated from radar.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:03 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 42 min |
| Jul 14, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 39 min |
| Jul 14, 7:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 41 min |
| Jul 14, 8:11 PM CDT | Special Weather Statement | DVN | Scott | 49 min |
| Jul 14, 8:38 PM CDT | Special Weather Statement | DVN | Muscatine | 52 min |
| Jul 14, 9:07 PM CDT | Special Weather Statement | DVN | Keokuk | 38 min |
| Jul 14, 9:33 PM CDT | Special Weather Statement | DVN | Clinton, Jackson | 42 min |
| Jul 14, 9:46 PM CDT | Special Weather Statement | DVN | Scott | 44 min |
| Jul 14, 9:51 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 54 min |
| Jul 14, 10:06 PM CDT | Special Weather Statement | DVN | Clinton | 39 min |
| Jul 15, 2:33 AM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 17 hr |
| Jul 15, 3:38 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 67 min |
| Jul 15, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 54 min |
| Jul 15, 4:51 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 39 min |
| Jul 15, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 64 min |
| Jul 15, 4:58 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan | 3 hr |
| Jul 15, 5:20 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 3 more | 70 min |
| Jul 15, 5:22 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Delaware, Linn | 38 min |
| Jul 15, 5:34 PM CDT | Tornado Warning | DVN | Cedar, Jones, Linn | 41 min |
| Jul 15, 5:35 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Linn | 3 hr |
| Jul 15, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 61 min |
| Jul 15, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Clinton, Delaware, Dubuque, Jackson and 3 more | 66 min |
| Jul 15, 6:08 PM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Jul 15, 6:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Jefferson, Johnson, Keokuk, Linn and 1 more | 65 min |
| Jul 15, 6:15 PM CDT | Flash Flood Warning | DVN | Delaware, Dubuque | 2 hr |
| Jul 15, 6:19 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Jackson, Jones | 41 min |
| Jul 15, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 63 min |
| Jul 15, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 77 min |
| Jul 15, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Scott | 78 min |
| Jul 15, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Muscatine, Van Buren and 1 more | 50 min |
| Jul 15, 6:58 PM CDT | Tornado Warning | DVN | Clinton, Scott | 47 min |
| Jul 14, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 55 min |
| Jul 14, 7:27 PM CDT | Tornado Warning | DVN | Carroll, Jo Daviess | 32 min |
| Jul 14, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 60 min |
| Jul 14, 7:47 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 58 min |
| Jul 14, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 52 min |
| Jul 14, 8:21 PM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson | 4 hr |
| Jul 14, 8:25 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 35 min |
| Jul 14, 8:40 PM CDT | Tornado Warning | DVN | Carroll, Whiteside | 35 min |
| Jul 14, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 45 min |
| Jul 14, 8:48 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 9 days |
| Jul 14, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 41 min |
| Jul 14, 8:58 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 47 min |
| Jul 14, 9:44 PM CDT | Special Weather Statement | DVN | Mercer | 46 min |
| Jul 14, 10:03 PM CDT | Special Weather Statement | DVN | Bureau | 42 min |
| Jul 14, 10:21 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 39 min |
| Jul 14, 10:26 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 49 min |
| Jul 14, 10:54 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam, Whiteside | 66 min |
| Jul 15, 12:35 AM CDT | Special Weather Statement | DVN | Warren | 40 min |
| Jul 15, 7:45 AM CDT | River Flood Warning | DVN | Whiteside | 4 days |
| Jul 15, 2:22 PM CDT | Flood Watch | DVN | Bureau, Carroll, Henry, Jo Daviess, Putnam, Stephenson and 1 more | 8 hr |
| Jul 15, 6:38 PM CDT | Tornado Warning | DVN | Carroll, Jo Daviess, Stephenson | 52 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.